Log in to post a reply
Nov 11, 2009 02:04PM
Ladies: I hope this will work for you, it was a miracle for my wife who has regained full activity and the muscle and joint pain is almost completely gone!
My wife was diagnosed with IDC in February and has completed chemo and rads as of last month. During taxotere/cytoxan she began having joint and muscle pain that was very debilitating. It would come and go suddenly. Any sitting or being still seemed to make it worse. Her oncologist prescribed the usual: first percocet then loritab after he became wary of continued use of percocet. Her oncologist said it was unusual to have this pain so long after chemo so he referred her to pain management at out local hospital.
She went to see her family physician last week and he prescribed Cymbalta which is used to treat fibromyalgia. The first day she took it her pain all but vanished. The next few days were touch and go but the doctor had warned her the full effect would not come for a week or so when taking the drug. Now a week later she is (Thank GOD and thanks to her regular physician) back to her old self.
I hold no grudge against the oncologist. He is a great doctor and very sympathetic. However it seems that doctors get used to their routine and have so much to deal with that they rarely take the time to do any research about symptoms and side effects which are said to be "rare". I don't know the impact of taking the drug during chemo so make sure to ask your oncologist.
While I'm at it: if any of you have had eye problems such as uncontrolled tearing or irritation of your eyes during taxotere/cytoxan: After the first infusion of tax/cytoxan my wife's eyes started watering uncontrollably and it continues to this day. Now she can't wear eye makeup. After much research I found documentation that taxotere and cytoxan can damage the tear and oil ducts in the eye causing stenosis: Canalicular Stenosis. Irreversible. The articles I found mentioned the possibility of having an ophthalmologist insert silicone tubes into the tear ducts asap after the symptoms appear to prevent further damage. As far as I know the only way to fix it after the damage is done it is to have an ocular surgeon permanently surgically bypass the tear ducts with glass tubes. We have tried everything under the sun and nothing works so we will be considering a visit to an Oculoplastic Surgeon. If you notice excessive tearing make sure to tell your oncologist to look up this info for himself. The studies have been out there for about 10 years. I have found that many oncologists including our own simply dismiss the symptoms as rare instead of exercising due diligence with a bit of research. I found the info using the ubiquitous Google. Some doctors get mad when their patients presume to do their own research, especially on the Internet. Don't let it bother you. It's easy to find a wealth of respected research and info on the Internet but most doctors wouldn't be caught dead using a Google search to look up symptoms.
One more issue: Radiation burns: My wife had 6 weeks of rads. As predicted her skin began to get red at the 3rd week, then it started to burn. I did some extensive research (again) and found many advertised products. I decided to make my own using a dozen natural ingredients used in many popular salves and ointments. My wife started slathering on the stuff after every rad dose and kept it on at night. Within days the redness subsided and disappeared. We were amazed and so was her radiation oncologist who had never seen anything like it. I have heard stories of BC patients burning so bad the skin sloughed off in places and nothing seemed to help. Other BC survivors we have talked to have seriously damaged dimpled, wrinkled,mottled purple and red skin for up to a year or more after rads. My wife finished rads a week or so ago and her skin looks like she never had the treatment. I will be doing more research and plan on providing the salve to our local cancer radiation center for free to make sure my wife's result wasn't a fluke. If it works with others the way it did with my wife we'll be providing it for BC patients to use and ALL profit will go to cancer research.
Ladies/Caregivers and especially HUSBANDS!!!: You must be an active and participatory advocate for your wife's health!! Don't let your doctor discourage you from asking questions and doing research. My blind faith in my wife's initial doctor (who we basically fired after he recommended watchful waiting, allowing her tumor to double in size), was misplaced. He failed to offer her the option of a needle biopsy at first and later when it was too late he preached against the simple and proven methodology of core or needle biopsy since he believed in the antiquated view that it will "seed" and spread cancer if it was present.
He also got mad at me for asking questions and doing my own research. His unprofessional conduct and lack of belief in current technology resulted in my wife having 12 nodes positive out of 20. Had he done a needle biopsy when she first pointed out the lump to him the year before it would have been a much easier road for my wife. Remember, doctors are not infallible and sometimes their egos can hurt your chances. If you feel any resistance to questions or concerns, get a different doctor.
God Bless you all and keep you safe and healthy. And by the way, take it easy on your caregivers, we get frazzled and discouraged too. Even though you are the patient, we are as terrified and concerned as you are and many of us (me included) actually feel the pain and sickness the same as expectant fathers have sympathetic labor pains.
Feel free to email me anytime, we have been through a lot as you all have and we are willing to help anyone in any way we can to make it though all this.